Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 26, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Mar 6, 2009, 9:46 AM AKST. It took effect at Mar 6, 2009, 10:50 AM AKST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2009, 9:46 AM AKST (18:46 UTC)
- In effect from
- Mar 6, 2009, 10:50 AM AKST
- Expired
- Mar 7, 2009, 4:44 AM AKST
- In force
- 18 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 061846 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 946 AM AKST FRI MAR 6 2009 AKZ131-070800- /X.NEW.PAFC.BZ.W.0026.090306T1846Z-090307T1500Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 946 AM AKST FRI MAR 6 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 6 AM AKST SATURDAY FOR THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING FOR THOMPSON PASS. THE WARNING IS IN EFFECT UNTIL 6 AM AKST SATURDAY. NORTH WINDS OF 20 TO 35 MPH HAVE DEVELOPED THROUGH THOMPSON PASS AND ARE EXPECTED TO CONTINUE THROUGH EARLY SATURDAY MORNING. THE COMBINATION OF GUSTY NORTH WINDS WITH THE RECENT SNOWFALL IS RESULTING IN NEAR WHITE-OUT CONDITIONS AT TIMES THROUGH THE PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-062100- /X.EXT.PAFC.WW.Y.0015.000000T0000Z-090306T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 946 AM AKST FRI MAR 6 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON AKST TODAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL NOON AKST TODAY. STEADY SNOW WILL CONTINUE THIS MORNING EAST OF THE RICHARDSON HIGHWAY AND THEN GRADUALLY TAPER OFF TOWARD NOON AS THE STORM SYSTEM EXITS INTO CANADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.| && $$
3 follow-up statements
000 WWAK41 PAFC 061958 CCA WSWAER URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 1050 AM AKST FRI MAR 6 2009 AKZ131-070915- /X.COR.PAFC.BZ.W.0026.090306T1950Z-090307T1500Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1050 AM AKST FRI MAR 6 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 6 AM AKST SATURDAY FOR THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING FOR THOMPSON PASS. THE WARNING IS IN EFFECT UNTIL 6 AM AKST SATURDAY. NORTH WINDS OF 35 TO 50 MPH WITH LOCAL GUSTS AS HIGH AS 70 MPH HAVE DEVELOPED THROUGH THOMPSON PASS AND ARE EXPECTED TO CONTINUE THROUGH EARLY SATURDAY MORNING. THE COMBINATION OF GUSTY NORTH WINDS WITH THE RECENT SNOWFALL IS RESULTING IN BLIZZARD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-062100- /X.COR.PAFC.WW.Y.0015.000000T0000Z-090306T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 1050 AM AKST FRI MAR 6 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON AKST TODAY EAST OF THE RICHARDSON HIGHWAY... THE WINTER WEATHER ADVISORY FOR SNOW IS NOW IN EFFECT UNTIL NOON AKST TODAY EAST OF THE RICHARDSON HIGHWAY. STEADY SNOW WILL CONTINUE THIS MORNING EAST OF THE RICHARDSON HIGHWAY AND THEN GRADUALLY TAPER OFF TOWARD NOON AS THE STORM SYSTEM EXITS INTO CANADA. ADDITIONAL SNOW ACCUMULATION OF 2 TO 5 INCHES IS EXPECTED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
000 WWAK41 PAFC 062105 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1205 PM AKST FRI MAR 6 2009 AKZ141-062215- /X.EXP.PAFC.WW.Y.0015.000000T0000Z-090306T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 1205 PM AKST FRI MAR 6 2009 ...WINTER WEATHER ADVISORY HAS EXPIRED... THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. AREAS OF SNOW WILL CONTINUE TO DIMINISH THIS AFTERNOON EAST OF THE RICHARDSON HIGHWAY WITH ADDITIONAL ACCUMULATION LESS THAN 2 INCHES THIS AFTERNOON. GUSTY NORTHWEST WINDS COMBINED WITH THE RECENT SNOWFALL WILL RESULT IN LOCAL AREAS OF BLOWING AND DRIFTING SNOW. $$ AKZ131-071500- /X.CON.PAFC.BZ.W.0026.000000T0000Z-090307T1500Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1205 PM AKST FRI MAR 6 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST SATURDAY THROUGH THOMPSON PASS... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST SATURDAY THROUGH THOMPSON PASS. NORTH WINDS OF 35 TO 50 MPH WITH LOCAL GUSTS AS HIGH AS 70 MPH HAVE DEVELOPED THROUGH THOMPSON PASS AND ARE EXPECTED TO CONTINUE THROUGH EARLY SATURDAY MORNING. THE COMBINATION OF GUSTY NORTH WINDS WITH THE RECENT SNOWFALL IS RESULTING IN BLIZZARD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 071344 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 444 AM AKST SAT MAR 7 2009 AKZ131-071445- /X.CAN.PAFC.BZ.W.0026.000000T0000Z-090307T1500Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 444 AM AKST SAT MAR 7 2009 ...BLIZZARD WARNING IS CANCELLED FOR THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 6, 5:00 AM AKST, 4 hours 46 minutes earlier.
Area forecast discussion, Mar 6, 5:00 AM AKST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 AM AKST FRI MAR 6 2009 .MODEL DISCUSSION...GFS, ECMWF AND NAM IN GOOD AGREEMENT ON BERING SEA LOW POSITION THROUGH MONDAY...HOWEVER GFS RUNS 5 MB DEEPER ON EARLY SUNDAY MORNING TO 13 MB ON MONDAY...TEND TO GO WITH GFS SOLUTION. THE GFS SOLTUION FOR THE FRONT ASSOCIATED WITH THE LOW OVER THE EASTERN ALEUTIANS ON SUNDAY TENDS TO BE CONSIDERABLE FASTER THEN THE OTHER TWO MODELS...REMAINS TO BE SEEN WHICH IS MORE REALISTIC. .ANALYSIS AND UPPER LEVELS...AT 500 MB A BROAD RIDGE WITH AXIS OVER THE WEST COAST MOVES NORTHWEARD AND SLIGHTLY TO THE EAST OVER THE NEXT 48 HOURS. THIS DRIVES SURFACE LOW CURRENTLY IN THE SOUTHERN BERING UP TOWARD ST. LAWERENCE ISLAND. SECONDARY DEVELOPMENT MONDAY OVER BRISTOL BAY ALLOWS FRONT TO MOVE INTO THE WESTERN GULF OF AK AS RIDGE STARTS TO BE UNDERCUT. .SHORT TERM FORECAST... BERING SEA AND SOUTHWEST...THIS LOW DEEPENS AS IT MOVES NORTHWARD TODAY AND REMAINS NEARLY STATIONARY SUNDAY NIGHT AND MONDAY NEAR 62N. THIS IS A RELATIVE SLOW MOVING SYSTEM AND ITS ASSOICATED FRONT IS SLOW TO MOVE NORTHEASTWARD AS WELL. A SECONDARY LOW FORMS OVER THE CENTRAL ALEUTIANS SUNDAY MORNING AND MOVES ALONG THE CHAIN TO THE EAST SOUTHCENTRAL...CLEAR/SUNNY SAT AND SUN MORNING WITH LITTLE WIND AS SURFACE HIGH FORMS OVER THE INTERIOR. LOOKS AS IF CLOUDS MOVE INTO THE AREA SUNDAY AFTERNOON. COULD BE SOME PRECIP SUNDAY NIGHT MAINLY ALONG THE MOUNTAINS AS REMANANT OF FRONT MOVES OVER AREA. .LONG TERM FORECAST... BERING SEA REGION...LOOKS AS IF BERING LOW IS SLOW TO DISSIPATE...SHOULD SPIN AROUND NORTHERN BERING SEA THROUGH WEDNESDAY. NOT MUCH OF INTEREST AT THE SURFACE UNTIL WED NIGHT WHEN NEXT NO PAC SYSTEM MOVES INTO WESTERN BERING...RIGHT NOW LOOKS AS IF STRONG SW FLOW IN STORE FOR ALEUTIANS ON THUR. SOUTHWEST...YET ANOTHER FRONT MOVES THROUGH THE AREA ON MONDAY EVENING...HOWEVER FROM TUE AFTERNOON THROUGH THU LITTLE OF INTEREST. SOUTHCENTRAL...WEAKEN FRONT WILL PROBABLE MOVE THROUGH SOMETIME MONDAY PM BUT AFTER THAT LITTLE OF INTEREST. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZ WARNING 191, BLIZ WATCH 155 MARINE...SEE PACKAGE FOR DETAILS FIRE WEATHER...NONE JMP MAR 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:00 PM AKST | Gale Warning | AFC | 59 hr | |
| Mar 5, 4:00 PM AKST | Gale Warning | AFC | 59 hr | |
| Mar 5, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Mar 5, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Mar 5, 4:24 PM AKST | Winter Weather Advisory | AFC | 20 hr | |
| Mar 5, 4:36 PM AKST | Blizzard Watch | AFC | 13 hr | |
| Mar 6, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Mar 6, 4:00 AM AKST | Gale Warning | AFC | 47 hr | |
| Mar 6, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 6, 5:07 AM AKST | Blizzard Warning | AFC | 47 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.